Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 20, NWS Atlanta, GA

December 17, 202176 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Dec 17, 2021, 10:06 AM EST for 76 counties in Georgia. It was in force for 114 min.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 10:06 AM EST (15:06 UTC)
Expired
Dec 17, 2021, 12:00 PM EST
In force
114 min
Issued by
NWS Atlanta, GA
All 76 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Chattahoochee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fayette County, GA, Fulton County, GA, Glascock County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pike County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS72 KFFC 171506
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1006 AM EST Fri Dec 17 2021

GAZ023>025-027-031>039-041>062-066>076-078>086-089>098-102>113-
171700-
/O.EXP.KFFC.FG.Y.0019.000000T0000Z-211217T1500Z/
/O.NEW.KFFC.FG.Y.0020.211217T1506Z-211217T1700Z/
Hall-Banks-Jackson-Madison-Paulding-Cobb-North Fulton-Gwinnett-
Barrow-Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Gainesville, Marietta, Atlanta, 
Lawrenceville, Athens, Carrollton, Douglasville, East Point, 
Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, 
Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, 
Dublin, Lumpkin, Americus, Cordele, and Vidalia
1006 AM EST Fri Dec 17 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EST TODAY...


* WHAT...Visibility of one to one quarter mile or less in dense 
  fog.

* WHERE...Portions of North and Central Georgia.

* WHEN...Until noon EST today.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
342 
WWUS72 KFFC 171715
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1215 PM EST Fri Dec 17 2021

GAZ023>025-027-031>039-041>062-066>076-078>086-089>098-102>113-
171815-
/O.EXP.KFFC.FG.Y.0020.000000T0000Z-211217T1700Z/
Hall-Banks-Jackson-Madison-Paulding-Cobb-North Fulton-Gwinnett-
Barrow-Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Gainesville, Marietta, Atlanta, 
Lawrenceville, Athens, Carrollton, Douglasville, East Point, 
Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, 
Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, 
Dublin, Lumpkin, Americus, Cordele, and Vidalia
1215 PM EST Fri Dec 17 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities continue to improve across the area as fog continues
to lift or burn off. The Dense Fog Advisory has been allowed to
expire as a result.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Dec 17, 6:25 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 17, 6:25 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
625 AM EST Fri Dec 17 2021

...12Z Aviation Forecast Discussion...

.SHORT TERM /Today through Saturday/...

Upper ridge builds back north a little today as the center of the
ridge shifts east off the mid/southern Atlantic coast. This keeps
the old frontal boundary at bay to the north of the forecast area
through Friday night. Still plenty of moisture working its way into
the region and with the upper flow turning increasingly more
southwesterly in nature we should see precipitation chances
increasing by tonight. Surface low developing across the mid-south
Saturday and moving into the Ohio Valley re-organizes the old
frontal boundary and pushes it back south into the region. Lapse
rates remain weak through tonight and only slightly steeper
Saturday, however enough instability by Saturday for at least
isolated thunderstorms. Temperatures remain well above seasonal
normals through Saturday.

20

.LONG TERM /Saturday Night through Thursday/...

The previous long term forecast assessments remain on track this
morning.

At the start of the long term (Saturday night) precip will be
falling across much of the CWA as a well forecasted stalled front
moves southward through the area in response to an upper level
trough moving across the Mid-West. Precip will come to an end early
Monday morning as the front pushes south of the Peach State and weak
riding builds over the FA. On Tuesday an upper trough will eject
eastward from East Texas and slide through the region. As this
occurs precip will return. Precip coverage and timing will be
largely dependent on the trajectory and strength of the
aforementioned trough but, area wide showers continue to look
likely. Dry northwesterly flow develops in the wake of the upper
trough followed by a dry zonal flow through the remainder of next
week.

In terms of temperatures...Sunday a temperature gradient will be
present across the CWA as the front moves southward. Highs north of
I85 will be in the 50s while south of I85 highs will be allowed to
reach the 60s and even the 70s ahead of FROPA. Monday through the
week temperatures moderate and settle in the upper 50s to low 60s
each day.

28

&&

.AVIATION...
12Z Update...

Metro Atlanta TAF sites remain on the northern edge of the LIFR or
lower ceilings and visibilities. Other TAf sites solidly in the
middle of the LIFR or lower conditions. Slow improvement to ceilings
and visibilities expected through the morning. Most sites should see
predominately MVFR conditions by 18-20Z before lowering again to IFR
by 06Z. Some isolated to scattered showers likely through the
period, but mostly north of the TAF sites through 00Z. Will see
showers increasing tomorrow evening. Light east to southeast winds
become south to southwest 3-6kt by 15-17Z, then diminish and push
back to the southeast for a period after 00Z before settling back
to light southwest after 12-14Z Saturday.

//ATL Confidence...12Z Update...

Medium with respect to the timing of IFR/LIFR ceiling and
visibility transitions. High other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  56  70  52 /  10  40  70  70
Atlanta         70  58  70  47 /  10  50  80  70
Blairsville     69  51  65  41 /  20  60  80  70
Cartersville    71  56  69  42 /  10  60  80  70
Columbus        75  59  73  52 /  20  30  70  70
Gainesville     68  57  68  49 /  10  60  80  70
Macon           75  58  75  55 /  20  20  50  70
Rome            73  57  70  44 /  20  70  80  70
Peachtree City  71  56  71  46 /  20  40  70  70
Vidalia         76  61  77  62 /  10  10  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM EST this morning for the
following zones: Baldwin...Banks...Barrow...Bibb...Bleckley...
Butts...Carroll...Chattahoochee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...
Emanuel...Fayette...Glascock...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pike...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...20
LONG TERM....28
AVIATION...20
Hazardous weather outlook, Dec 17, 5:14 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
514 AM EST Fri Dec 17 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
514 AM EST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Areas of dense fog will reduce visibility to a quarter mile or
less this morning. A Dense Fog Advisory is in effect for all of
central Georgia and portions of north Georgia until 10 AM Friday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated thunderstorms are possible Saturday ahead of an
approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:33 PM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bibb, Bleckley, Butts and 70 more12 hr

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.